Alert archive / Indiana / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 101, NWS Northern Indiana

June 1, 2019Allen County, Indiana

NWS Northern Indiana issued this severe thunderstorm warning at Jun 1, 2019, 9:40 PM EDT for Allen County, Indiana. It was in force for 50 min. 10 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 1, 2019, 9:40 PM EDT (01:40 UTC)
Expired
Jun 1, 2019, 10:30 PM EDT
In force
50 min
Issued by
NWS Northern Indiana
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Allen County, IN

The radar

The Northern Indiana radar (KIWX), 55 km from the middle of the area, began a volume at 01:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 1, 9:44 PM EDTHAIL 0.883 Nne Rolling Hills, IN
Jun 1, 9:46 PM EDTHAIL 1.253 Nw Fort Wayne, INWPTA ABC 21 STATION. QUARTER TO HALF DOLLAR SIZED HAIL.
Jun 1, 9:48 PM EDTHAIL 23 Nne Fort Wayne, IN
Jun 1, 9:52 PM EDTHAIL 1Fort Wayne, INNUMEROUS REPORTS OF DIME TO QUARTER SIZED HAIL FROM AROUND FORT WAYNE.
Jun 1, 9:56 PM EDTHAIL 0.72 Ne Fort Wayne, IN
Jun 1, 10:04 PM EDTHAIL 0.755 N New Haven, INPEA TO PENNY SIZED HAIL FROM 10 PM TO 1004 PM.
Jun 1, 10:13 PM EDTHAIL 14 Ne Fort Wayne, IN
Jun 1, 10:15 PM EDTHAIL 0.884 Nnw New Haven, IN
Jun 1, 10:15 PM EDTHAIL 15 Ssw Leo-Cedarville, IN
Jun 1, 10:17 PM EDTHAIL 15 N New Haven, IN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 1, 5:37 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 1.7 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2019-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 916 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2019-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
916 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
1570 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

523 
WUUS53 KIWX 020140
SVRIWX
INC003-020230-
/O.NEW.KIWX.SV.W.0101.190602T0140Z-190602T0230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Northern Indiana
940 PM EDT Sat Jun 1 2019

The National Weather Service in Northern Indiana  has issued a

* Severe Thunderstorm Warning for...
  Central Allen County in northeastern Indiana...

* Until 1030 PM EDT.

* At 940 PM EDT, a severe thunderstorm was located near Fort Wayne,
  moving east at 20 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Fort Wayne, New Haven, Rolling Hills and Arcola. 

This includes the following highways...
 Interstate 469 between mile markers 17 and 29.
 Interstate 69 in Indiana between mile markers 300 and 314.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4099 8530 4111 8533 4119 8498 4103 8496
TIME...MOT...LOC 0140Z 257DEG 14KT 4108 8523 

HAIL...1.00IN
WIND...<50MPH
 
$$

MARSILI
3 follow-up statements
899 
WWUS53 KIWX 020145
SVSIWX

Severe Weather Statement
National Weather Service Northern Indiana
945 PM EDT Sat Jun 1 2019

INC003-020230-
/O.CON.KIWX.SV.W.0101.000000T0000Z-190602T0230Z/
Allen IN-
945 PM EDT Sat Jun 1 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM EDT
FOR CENTRAL ALLEN COUNTY...

At 944 PM EDT, a severe thunderstorm was located near Fort Wayne,
moving east at 15 mph.

HAZARD...Golf ball size hail.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect damage 
         to roofs, siding, windows, and vehicles.

Locations impacted include...
Fort Wayne, New Haven, Rolling Hills and Arcola. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4099 8530 4111 8533 4119 8498 4103 8496
TIME...MOT...LOC 0144Z 257DEG 14KT 4108 8521 

HAIL...1.75IN
WIND...<50MPH
 
$$

MARSILI
619 
WWUS53 KIWX 020158
SVSIWX

Severe Weather Statement
National Weather Service Northern Indiana
958 PM EDT Sat Jun 1 2019

INC003-020230-
/O.CON.KIWX.SV.W.0101.000000T0000Z-190602T0230Z/
Allen IN-
958 PM EDT Sat Jun 1 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM EDT
FOR CENTRAL ALLEN COUNTY...

At 958 PM EDT, a severe thunderstorm was located over Fort Wayne,
moving east at 15 mph.

HAZARD...Ping pong ball size hail.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect damage 
         to roofs, siding, windows, and vehicles.

Locations impacted include...
Fort Wayne and New Haven. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4103 8520 4112 8522 4119 8498 4103 8496
TIME...MOT...LOC 0158Z 257DEG 14KT 4109 8514 

HAIL...1.50IN
WIND...<50MPH
 
$$

MARSILI
873 
WWUS53 KIWX 020212
SVSIWX

Severe Weather Statement
National Weather Service Northern Indiana
1012 PM EDT Sat Jun 1 2019

INC003-020230-
/O.CON.KIWX.SV.W.0101.000000T0000Z-190602T0230Z/
Allen IN-
1012 PM EDT Sat Jun 1 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM EDT
FOR CENTRAL ALLEN COUNTY...

At 1012 PM EDT, a severe thunderstorm was located near New Haven,
moving east at 15 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Fort Wayne and New Haven. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4103 8505 4115 8511 4119 8498 4103 8496
TIME...MOT...LOC 0212Z 254DEG 15KT 4112 8504 

HAIL...1.00IN
WIND...<50MPH
 
$$

MARSILI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 7:20 PM EDT, 2 hours 20 minutes earlier.

Area forecast discussion, Jun 1, 7:20 PM EDT, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
720 PM EDT Sat Jun 1 2019

.SYNOPSIS...
Issued at 259 PM EDT Sat Jun 1 2019

Showers and storms are possible through the late evening. Some of
these storms may be severe with hail and damaging winds. Cool and
dry conditions are expected Sunday through Tuesday but additional
rain is expected thereafter.

&&

.SHORT TERM...(This Evening through Tonight)
Issued at 259 PM EDT Sat Jun 1 2019

Continue to focus primarily on severe chances this afternoon and
into the late evening. Our CWA continues to destabilize this
afternoon with surface temps around 80F and relatively cold temps
aloft. Surface dewpoints continue to run a few degrees lower than
guidance but excellent low/midlevel lapse rates still yielding
around 2K J/kg 0-1km MLCAPE per SPC/RAP mesoanalysis. Still waiting
on a trigger though with general AVA/subsidence/capping over IN.
Elevated WAA supporting convection across Michigan but this forcing
remains just north of our CWA. Guidance suggests enough heating late
this afternoon to erode lingering cap (particularly NE) and old
outflow/differential heating boundaries/lake breeze could generate a
few isolated storms during the afternoon/early evening as suggested
by the RAP. If this occurs...there will be a marginal severe risk
for wind and hail due to instability but storms will remain "pulsey"
given complete lack of deep layer shear over our area this afternoon
and little/no forcing for organization.

Much better forcing (and shear) arrives later this evening with
approach of fairly vigorous shortwave currently entering northern IL.
Associated cold front won't cross our area until 01-05Z tonight. Two
areas for concern with this later activity. One...potential for a
few isolated storms to develop ahead of the main front. Similar to
this afternoon...this would tap into better diurnal instability but
lack better forcing/shear. Two...with primary shortwave/cold front.
Diurnal timing is not favorable but healthy midlevel CVA and lapse
rates aloft could maintain stronger updrafts into the late evening.
Hail and damaging winds would be the primary concern. Very wet
antecedent conditions always lead to some flooding concern with
thunderstorms but expect storms will move fairly quickly and remain
more on the scattered side. Bottomline...several lower-end chances
for severe storms through the late evening across much of the CWA.
The risk is certainly there but delineating any particular location
and exact timing is difficult in this scenario.

&&

.LONG TERM...(Sunday through Saturday)
Issued at 259 PM EDT Sat Jun 1 2019

Sun/Mon/Tue still looking dry and pleasant with brief period of
highly amplified flow leaving our region in cool/dry NNW flow.
Incoming airmass is relatively chilly with 850mb temps around 0C
across MI and only mid-single digits over Indiana. This yields highs
in the mid/upper 60s and lows Mon morning near 40F. Will still
likely be a fair amount of cu on Sunday and even an outside chance
for a shower in our far east with trough axis swinging through the
eastern Lakes but will hold with silent 10 PoP.

Our reprieve will be short-lived though. Westerly flow returns high
theta-e plume to the area Tuesday night with an upper low meandering
into the region by the weekend. This leads to several periods of
rain and cloudy skies.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday Evening)
Issued at 717 PM EDT Sat Jun 1 2019

Thunderstorms currently near terminals at onset of TAF cycle and
current storm motions should keep they away until main line of
storms in IL progress eastward this evening. Brief reduction in
both VISBY and CIGS as storms move over the terminals.
Thunderstorms will lose some intensity farther east as instability
decreases after sunset. Otherwise, dry after midnight and VFR for
the remainder of the forecast period.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SYNOPSIS...AGD
SHORT TERM...AGD
LONG TERM...AGD
AVIATION...Heidelberger

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Jun 1, 6:08 PM EDT, 3 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
608 PM EDT Sat Jun 1 2019

INZ003>009-012-014-016>018-MIZ077>081-OHZ001-002-004-005-015-016-
022215-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Marshall-Kosciusko-Whitley-Allen IN-Berrien-Cass MI-St. Joseph MI-
Branch-Hillsdale-Williams-Fulton OH-Defiance-Henry-Paulding-Putnam-
608 PM EDT Sat Jun 1 2019 /508 PM CDT Sat Jun 1 2019/

...SEVERE THUNDERSTORM WATCH 308 IN EFFECT UNTIL 11 PM EDT /10 PM
CDT/ THIS EVENING...

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

There is a chance of thunderstorms through late evening. Some of
these storms may be severe with hail and damaging winds.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Dangerous swimming conditions are possible Sunday along the
southeast shore of Lake Michigan.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested at this time.

INZ013-015-020-022>027-032>034-OHZ024-025-022215-
Pulaski-Fulton IN-White-Cass IN-Miami-Wabash-Huntington-Wells-Adams-
Grant-Blackford-Jay-Van Wert-Allen OH-
608 PM EDT Sat Jun 1 2019 /508 PM CDT Sat Jun 1 2019/

This Hazardous Weather Outlook is for northern Indiana and
northwest Ohio.

.DAY ONE...Tonight.

There is a chance of thunderstorms through late evening. Some of
these storms may be severe with hail and damaging winds.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Dangerous swimming conditions are possible Sunday along the
southeast shore of Lake Michigan.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested at this time.

LMZ043-046-022215-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
608 PM EDT Sat Jun 1 2019

...SEVERE THUNDERSTORM WATCH 308 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for The Nearshore Waters of
Southeastern Lake Michigan.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

Scattered thunderstorms are expected late this afternoon into early
evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jun 1, 9:24 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
924 PM EDT SAT JUN 1 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 PM     HAIL             SHERWOOD                41.29N 84.55W
06/01/2019  E0.88 INCH       DEFIANCE           OH   TRAINED SPOTTER

&&

MCD
Local storm report, Jun 1, 9:26 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
926 PM EDT SAT JUN 1 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 PM     HAIL             DEFIANCE                41.28N 84.36W
06/01/2019  E0.70 INCH       DEFIANCE           OH   PUBLIC

&&

MCD
Special weather statement, Jun 1, 9:27 PM EDT, 13 minutes before
Special Weather Statement
National Weather Service Northern Indiana
927 PM EDT Sat Jun 1 2019

OHZ004-005-016-020200-
Henry-Defiance-Putnam-
927 PM EDT Sat Jun 1 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN PUTNAM...
SOUTHEASTERN DEFIANCE AND SOUTHEASTERN HENRY COUNTIES...

At 927 PM EDT, a strong thunderstorm was located near Continental, or
9 miles southeast of Defiance, moving northeast at 35 mph.

Nickel size hail is possible with this storm.

Locations impacted include...
Deshler, Continental, Holgate, Hamler, New Bavaria, North Creek,
Kieferville, Gallup, Pleasant Bend and Wisterman.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Seek shelter until these storms pass.

&&

LAT...LON 4107 8427 4119 8434 4120 8434 4125 8422
      4135 8388 4122 8388
TIME...MOT...LOC 0127Z 241DEG 31KT 4119 8422

HAIL...0.88IN
WIND...30MPH

MARSILI
Local storm report, Jun 1, 9:30 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
930 PM EDT SAT JUN 1 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0929 PM     HAIL             ANGOLA                  41.64N 85.00W
06/01/2019  E0.70 INCH       STEUBEN            IN   PUBLIC

&&

MCD
Special weather statement, Jun 1, 9:33 PM EDT, 7 minutes before
Special Weather Statement
National Weather Service Northern Indiana
933 PM EDT Sat Jun 1 2019

INZ018-020200-
Allen-
933 PM EDT Sat Jun 1 2019

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ALLEN COUNTY...

At 933 PM EDT, a strong thunderstorm was located near Fort Wayne,
moving east at 30 mph.

Dime size hail is possible with this storm.

Locations impacted include...
Fort Wayne, New Haven, Rolling Hills and Arcola.

This includes the following highways...
 Interstate 469 between mile markers 16 and 30.
 Interstate 69 in Indiana between mile markers 299 and 314.

Seek shelter until this storm passes.

&&

LAT...LON 4099 8530 4113 8532 4119 8497 4102 8496
TIME...MOT...LOC 0133Z 261DEG 28KT 4108 8523

HAIL...0.75IN
WIND...30MPH

MARSILI
Local storm report, Jun 1, 9:38 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
938 PM EDT SAT JUN 1 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0935 PM     HAIL             2 SSE ARCOLA            41.07N 85.27W
06/01/2019  E0.70 INCH       ALLEN              IN   AMATEUR RADIO

            NICKLE TO QUARTER SIZED HAIL OBSERVED.

&&

MCD

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 8:12 PM EDTSpecial Weather StatementIWXElkhart33 min
Jun 1, 8:22 PM EDTSevere Thunderstorm WarningIWXElkhart, LaGrange38 min
Jun 1, 8:27 PM EDTSevere Thunderstorm WarningIWXLaGrange33 min
Jun 1, 8:39 PM EDTSpecial Weather StatementIWXElkhart36 min
Jun 1, 8:40 PM EDTAreal Flood WarningIWXSteuben3 hr
Jun 1, 8:43 PM EDTSevere Thunderstorm WarningIWXDeKalb29 min
Jun 1, 8:55 PM EDTSpecial Weather StatementIWXLaGrange35 min
Jun 1, 8:58 PM EDTSevere Thunderstorm WarningIWXSteuben32 min
Jun 1, 9:01 PM EDTSpecial Weather StatementIWXWhitley29 min
Jun 1, 9:23 PM EDTSpecial Weather StatementIWXLaGrange, Steuben37 min
Jun 1, 9:30 PM EDTSevere Thunderstorm WarningIWXDeKalb, Steuben30 min
Jun 1, 9:33 PM EDTSpecial Weather StatementIWXAllen27 min
Jun 1, 9:52 PM EDTAreal Flood AdvisoryIWXElkhart, LaGrange11 hr
Jun 1, 9:56 PM EDTSevere Thunderstorm WarningIWXAllen49 min
Jun 1, 10:16 PM EDTSevere Thunderstorm WarningIWXGrant, Huntington, Wabash, Wells44 min
Jun 1, 10:23 PM EDTAreal Flood WarningIWXAllen3 hr
Jun 1, 10:27 PM EDTSpecial Weather StatementIWXAllen33 min
Jun 1, 10:28 PM EDTSpecial Weather StatementIWXHuntington47 min
Jun 1, 10:50 PM EDTSevere Thunderstorm WarningIWXAdams, Allen, Wells40 min
Jun 1, 10:56 PM EDTSpecial Weather StatementIWXBlackford, Grant34 min
Jun 1, 11:39 PM EDTSpecial Weather StatementIWXAdams51 min
Jun 1, 11:55 PM EDTAreal Flood WarningIWXSteuben9 hr
Jun 2, 12:14 AM EDTSpecial Weather StatementIWXJay31 min
Jun 2, 12:25 AM EDTSpecial Weather StatementIWXJay35 min
Jun 2, 2:06 AM EDTRiver Flood WarningIWXAllen, DeKalb21 days

Nearby

Severe Thunderstorm Warnings in Indiana, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.